Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Morristown, TN

June 3, 2000Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2000, 1:05 PM EDT for Knox County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 1:05 PM EDT (17:05 UTC)
Expired
Jun 3, 2000, 1:45 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 1:26 PM EDTHail 1Knoxville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS54 KMRX 031705
SVRMRX
TNC093-031745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EASTERN TENNESSEE

* UNTIL 145 PM EDT

* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KARNS...OR 10 MILES EAST OF OAK RIDGE...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF FARRAGUT AROUND 110 PM EDT
  BEARDEN AROUND 130 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:45 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 9:45 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT SAT JUN 3 2000

SURFACE ANALYSIS AND MSAS SHOWS COLD FRONT ACROSS SOUTHERN MIDDLE
TENNESSEE TO SOUTHWEST VIRGINIA. LATEST MESO-ETA SHOWS THIS FRONT
HANGING UP ACROSS THE FORECAST AREA THIS AFTERNOON WITH A FAIRLY
UNSTABLE AIR-MASS OVER THE REGION. FORECAST SOUNDINGS SHOWS CAPES
OF 2000-2500 J/KG WITH LIFTED INDICES OF -4 TO -7...SO PLENTY OF
POTENTIAL ENERGY FOR THUNDERSTORM DEVELOPMENT. I EXPECT SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON FOCUSING ON COLD FRONT
OVER THE AREA. BEST COVERAGE WILL LIKELY BE OVER THE MOUNTAINS
AND CENTRAL VALLEY INITIALLY.

WBZ WILL BE QUITE HIGH OVER 12000 FEET...SO HAIL THREAT IS MARGINAL.
ALSO...DRY INTRUSION IS NOT EVIDENT ON THE FORECAST SOUNDINGS...
HOWEVER...WITH PWS OF 1.6 AND K INDICES OF 36...PRECIPITATION LOADING
IS POSSIBLE WHICH MAY PRODUCE LOCALLY DAMAGING WET-DOWNBURSTS.
ALSO...DUE TO THE ABUNDANT MOISTURE...TORRENTIAL RAINS A GOOD BET
WITH THE AFTERNOON STORMS WHICH CAUSE LOCAL RUNOFF PROBLEMS. WE
HAVE ISSUED A SPS ABOUT THESE CONCERNS.

OVERALL...HAVE INCREASED POPS AND CHANGED WORDING TO CHC TO
SCATTERED. DUE TO SCT-BKN CLOUD COVER...PLAN ON DROPPING HIGHS A CAT
MOST LOCATIONS ACROSS THE VALLEY. HAVE A GOOD DAY...

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, Jun 3, 9:15 AM EDT, 3 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 AM EDT SAT JUN 3 2000

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH
CAROLINA. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS AND HEAVY RAINFALL WHICH COULD CAUSE
FLOODING OF LOCALIZED AREAS.

A WEAK COLD FRONT WAS LOCATED ACROSS EAST TENNESSEE THIS MORNING AND
IS EXPECTED TO BE THE FOCAL POINT FOR SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. A FEW THUNDERSTORMS COULD PRODUCE STRONG
DAMAGING DOWNBURST WINDS...AS WELL AS HEAVY RAINFALL WHICH COULD
CAUSE FLOODING OF LOCALIZED AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOU FAVORITE MEDIA OUTLET FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS ON THIS POTENTIALLY
SEVERE WEATHER SITUATION.

DMG/DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:24 PM EDTSevere Thunderstorm WarningMRXBlount51 min
Jun 3, 1:45 PM EDTSevere Thunderstorm WarningMRXBledsoe30 min
Jun 3, 1:58 PM EDTSevere Thunderstorm WarningMRXWashington47 min
Jun 3, 2:07 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea28 min
Jun 3, 3:13 PM EDTSevere Thunderstorm WarningMRXBledsoe17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.